Watch for lead poison in Ayurvedic meds
People turn to Ayurvedic medicine for overall health and increased energy -- but as two B.C. men recently discovered, it had the opposite effect.
Both men suffered heavy metal poisoning after taking Ayurvedic herbs. Tests revealed the herbs were loaded with high levels of lead.
"It appears that products that are available locally in retail stores that have been manufactured in India have been tested in the past and have been shown to have high levels of heavy metals," said Rob Gair of the B.C. Drug and Poison Information Centre.
The Ayurvedic remedies were manufactured and bought in India--then brought home for personal use. It appears poor quality control are behind these toxic levels of lead.
But Rob Gair says consumers need to also be aware of products sold locally.
Symptoms of lead poisoning can include constipation, stomach pains, headaches, irritability, and anemia.
If you plan to take an imported product, have it tested for heavy metal content, or avoid taking it altogether, said Gair. Better yet, see a local qualified Ayurvedic medicine specialist for advice.
Not all Ayurvedic medicine is at risk. Heavy metals are only used in certain Ayurvedic remedies called Bhasmas, but consumers need to be aware of the potential serious problems associated with these products.
You may not think to tell your doctor that you are taking herbal medicines like Ayurvedic remedies. But if you experience these symptoms, tell your Western medicine doctor because many of these remedies can interact with your prescription drugs.
Also, Health Canada is warning consumers about a particular lot of Pedia Col, which is used to relieve symptoms of excess gas associated with colic, has been recalled.
The lot number is PDC-701 and the drug identification number is 02245510.
It was found to be contaminated with yeast and may pose serious health risks.
Symptoms from exposure may include nausea, vomiting, diarrhea, fever, coughing, or decreased appetite.
If you have this affected lot, return it to where you bought it from, and throw away any containers that may have been used to store the product.
What should you do if you've given your child this product?
Because babies have lowered immune systems, it's important to be on the lookout for any of the symptoms that we've mentioned. Depending on how much you've give your infant and their health condition, it's a good idea to review it with your doctor. Overall, the risk of serious infection is very small in otherwise healthy babies.